Arizona, 2017Damaging Wind in Arizona, July 14, 2017
July 14, 2017 · NWS FGZ · 1 event in 1 county or zone
A thunderstorm produced destructive winds in southeastern Yavapai County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced destructive winds in southeastern Yavapai County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 14, 2:48 PM MST, 1 hour 49 minutes earlier.
Area forecast discussion, Jul 14, 2:48 PM MST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
248 PM MST Fri Jul 14 2017
.SYNOPSIS...Expect lower grade monsoon conditions through Saturday
or Sunday, with most activity along and southwest of the Mogollon
Rim and White Mountains. Moisture will increase heading into early
next week, with shower and thunderstorm activity spreading
northward across much of the area. Temperatures will peak in the
next few days, with some cooling next week.
&&
.DISCUSSION...As anticipated most storm activity during the
afternoon has been from the Mogollon Rim and White Mountains
southward. A few storms have been strong with even a single severe
thunderstorm around 230 pm MST south of Young in Gila county. If
you hear of any reports from this storm let us know.
From tonight into Sunday...Activity will diminish to isolated
showers by late this evening. Otherwise, high pressure in the mid
to upper levels will shift northward to a position over the
Nevada/Arizona/Utah border. This configuration will lead to a
northeast to southwest steering flow, which usually means drier
air and suppressed storm activity across the general area north of
the Mogollon Rim. From the Mogollon Rim southward, higher
moisture values/instability will persist due to the influence of
outflow from thunderstorm complexes over northern Mexico and
southern Arizona. Storms that initiate over the Mogollon Rim and
White Mountains will be steered into this moist air mass which
will bring higher chances of heavy rain/stronger storms to a
broad area ranging from Prescott to Payson, and the southern edges
of the White Mountains and the Mogollon Rim.
From Monday onward...Models show the high center traveling to a
position over Colorado. The result will be a gradual shift to a
southeast to northwest steering flow across Arizona. The
expectation is that the door would open to the spread of monsoon
moisture across all of northern Arizona with medium to high grade
monsoon activity developing.
&&
.AVIATION...For the 00Z package..Scattered TSRA will continue
mainly along and south of a KFLG to KSJN line with isolated storms
elsewhere. Stronger storms will produce brief MVFR/IFR in +RA. A few
storms may produce hail and severe winds. Storms are expected to
diminish after 02Z. Scattered storms will redevelop across northern
Arizona aft 18Z Saturday. Aviation discussion not updated for TAF
amendments.
&&
.FIRE WEATHER...Scattered showers and thunderstorms will continue
through Saturday with near average temperatures. By Sunday, look for
increasing coverage and intensity of showers and storms as moisture
increases across northern Arizona. This will also begin a trend of
cooler temperatures and higher humidity.
MONDAY THROUGH WEDNESDAY...Increased moisture over the state will
lead to an active period of monsoon showers and storms with more
widespread coverage. The threat for heavy rainfall will increase.
Daytime temperatures will run just below average with elevated
humidity levels.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...McCollum
AVIATION...MCT
For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 14, 7:37 AM MST, 9 hours before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
737 AM MST Fri Jul 14 2017
AZZ004>018-037>040-150030-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
737 AM MST Fri Jul 14 2017
This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.
.DAY ONE...Today and Tonight
Expect scattered thunderstorm activity along and southwest of the
Mogollon Rim and near the White Mountains this afternoon and
evening. The main hazards will be localized flooding and
lightning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Afternoon and evening thunderstorm activity will remain along and
south of the Mogollon Rim and near the White Mountains through
Saturday. The main hazards will continue to be localized flooding
and lightning.
By Sunday, deeper moisture will surge in from Mexico
bringing an increase in thunderstorm coverage which
will be a trend into the midweek. The main threats will remain
localized flooding and lightning.
Activity will spread further northward with each day for better
coverage north of the Mogollon Rim by the mid-week. Increased
coverage will likely bring an increased flash flood threat by
Wednesday-Thursday. Models suggest a drying trend could be
possible by later next week depending on the movement of the high
pressure but it is still early to settle on that outcome.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
In the hours before
Special weather statement, Jul 14, 12:58 PM MST, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1258 PM MST FRI JUL 14 2017
AZZ015-038-142030-
Western Mogollon Rim-Oak Creek and Sycamore Canyons-
1258 PM MST FRI JUL 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES
UNTIL 130 PM MST...
At 1256 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles north of Sedona, around 5 miles west of Highway 89A, moving
south at 5 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas OF Yavapai and
Coconino Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3504 11191 3504 11178 3490 11176 3490 11192
TIME...MOT...LOC 1956Z 355DEG 6KT 3498 11185
JJ
Special weather statement, Jul 14, 1:27 PM MST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
127 PM MST FRI JUL 14 2017
AZZ017-018-142100-
Northern Gila County-White Mountains-
127 PM MST FRI JUL 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND NAVAJO COUNTIES UNTIL
200 PM MST...
At 126 PM MST, Doppler radar was tracking a strong thunderstorm over
North Fork, or 18 miles south of Show Low, moving southwest at 20
mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Fort Apache Reservation, North Fork, Rainbow City and Whiteriver.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3406 10993 3401 10986 3379 11000 3394 11014
TIME...MOT...LOC 2026Z 045DEG 16KT 3398 10994
JJ
Special weather statement, Jul 14, 2:12 PM MST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
212 PM MST FRI JUL 14 2017
AZZ018-142145-
Northern Gila County-
212 PM MST FRI JUL 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 245 PM MST...
At 212 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles south of Young, or 22 miles north of Roosevelt, moving
southeast at 5 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of Gila County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3400 11108 3405 11094 3394 11086 3387 11106
TIME...MOT...LOC 2112Z 337DEG 6KT 3398 11099
JJ
Special weather statement, Jul 14, 3:30 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
330 PM MST FRI JUL 14 2017
AZZ008-018-037-142300-
Yavapai County Valleys and Basins-Northern Gila County-Yavapai County
Mountains-
330 PM MST FRI JUL 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND YAVAPAI COUNTIES UNTIL
400 PM MST...
At 330 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Horseshoe Reservoir to 9 miles southwest
of Young. Movement was south at 15 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Jakes Corner, Horseshoe Reservoir, Rose Creek Campground and Reynolds
Creek Group Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3372 11096 3376 11098 3380 11116 3390 11126
3397 11141 3401 11143 3400 11165 3401 11185
3408 11184 3403 11097 3371 11085
TIME...MOT...LOC 2230Z 354DEG 14KT 3403 11176 3399 11105
JJThunderstorm Wind, Yavapai
- When
- July 14, 4:37 PM MST
- Where
- Yavapai County, 2.69 mi SE of Castle Hot Spgs to 4.1 mi S of Castle Hot Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 33.950, -112.340
Winds from a thunderstorm knocked power poles down along Castle Creek north of Lake Pleasant.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Virginia, July 14 to 15, 20173 deaths · 6 injured · $1.0 million · 50 kt wind · 49 events
- Flash Flooding in New York, July 14, 2017$555,000 · 5 events
- Damaging Winds and Lightning Strike in South Carolina, July 14, 2017$70,000 · 50 kt wind · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 14, 201750 kt wind · 42 events
- Damaging Wind in Montana, July 14, 2017$60,000 · 52 kt wind · 1 event
- Damaging Winds in New York, July 14, 2017$30,000 · 50 kt wind · 3 events
- Dust Storm and Damaging Winds in Arizona, July 14, 2017$25,000 · 52 kt wind · 3 events
- Damaging Winds in Virginia, July 14, 201751 kt wind · 20 events
- Damaging Wind and Heavy Rain in Maryland, July 14 to 15, 2017$1,000 · 50 kt wind · 14 events
- Lightning Strike in North Dakota, July 14, 20171 injured · 1 event
- Hail and Damaging Winds in North Dakota, July 14, 20171.75 in hail · 7 events
- Damaging Winds in Virginia, July 14, 2017$13,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715735.